Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 309, NWS Nashville, TN

June 19, 20114 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 19, 2011, 8:35 PM CDT for 4 counties in Tennessee. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2011, 8:35 PM CDT (01:35 UTC)
Expired
Jun 19, 2011, 9:15 PM CDT
In force
40 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cumberland County, TN, Van Buren County, TN, Warren County, TN, White County, TN

The radar

The Northeast Alabama radar (KHTX), 117 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 8:50 PM CDTHAIL 0.754 Nw Spencer, TN
Jun 19, 9:00 PM CDTHAIL 1.754 N Spencer, TNGOLFBALL SIZE HAIL REPORTED BY PUBLIC ON HODGES FERRY ROAD.
Jun 19, 9:00 PM CDTHAIL 2Sparta, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 12:52 PM CDTTornado WatchSPC8 hr
Jun 19, 5:01 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3898 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
3.2
Supercell composite
14.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

926 
WUUS54 KOHX 200135
SVROHX
TNC035-175-177-185-200215-
/O.NEW.KOHX.SV.W.0309.110620T0135Z-110620T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
835 PM CDT SUN JUN 19 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WARREN COUNTY IN MIDDLE TENNESSEE...
  WHITE COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN CUMBERLAND COUNTY IN MIDDLE TENNESSEE...
  NORTHERN VAN BUREN COUNTY IN MIDDLE TENNESSEE...

* UNTIL 915 PM CDT

* AT 827 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SEVERE THUNDERSTORMS IN SOUTHWESTERN WHITE COUNTY AND EXTREME 
  NORTHEASTERN WARREN COUNTY CAPABLE OF PRODUCING GOLF BALL SIZE 
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS 
  WERE MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPARTA...
  DOYLE...
  SPENCER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM SUNDAY EVENING FOR
CENTRAL TENNESSEE. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
MIDNIGHT MONDAY MORNING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3576 8498 3575 8502 3577 8504 3576 8524
      3572 8526 3567 8532 3579 8571 3583 8568
      3583 8566 3585 8564 3585 8566 3588 8564
      3589 8565 3602 8558 3581 8496
TIME...MOT...LOC 0133Z 292DEG 30KT 3587 8551

$$

FORECASTER:
JLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 8:32 PM CDT, 3 minutes earlier.

Area forecast discussion, Jun 19, 8:32 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
832 PM CDT SUN JUN 19 2011

.UPDATE...
UPDATED THE SUITE OF FORECAST PRODUCTS TO REMOVE BENTON...HOUSTON...
HUMPHREYS...AND STEWART COUNTIES FROM TORNADO WATCH NUMBER 514.
&&

.PREV DISCUSSION.../ISSUED 733 PM CDT SUN JUN 19 2011/

MESOSCALE UPDATE...
00Z SUN KOHX SOUNDING PROFILE JUST CAME IN ILLUSTRATING RATHER
WEAK UNIFORM SW/W DIRECTIONAL WINDS THRU 700MB. HOWEVER...VERY
UNSTABLE AND MOISTURE RICH AIRMASS IN PLACE WITH PRECIP WATER
VALUES AROUND 2.00 INCHES...LI'S -10...CAPES 3785 J/KG...SWEAT
INDEX OF 439...TT 57...AND K-INDEX OF 57...AND 0-6KM STM MTN OF
304 DEGREES/20 KTS.

PREV DISCUSSION.../ISSUED 721 PM CDT SUN JUN 19 2011/

MESOSCALE UPDATE...
IMPRESSIVE INSTABILITY AND CAPE VALUES ACROSS THE MID STATE EARLY THIS
EVENING...WITH A WIDE SWATH OF LI'S -11 AND CAPES AROUND 4000 J/KG WEST
OF THE CUMBERLAND PLATEAU REGION...WITH LI'S AROUND -8 TO -10 AND CAPES
AROUND 3000 J/KG ACROSS SRN PORTIONS OF THE PLATEAU REGION. TEMPS IN
THE MID TO UPPER 80S...WITH DEWPOINTS GENERALLY IN THE MID 70S ACROSS
THE MID STATE. CELL'S CONTINUING TRAINING ACROSS THE TN/KY BORDER REGION
WHERE LEFT OVER BOUNDARIES FROM MCS AND OUTFLOW FROM MCS UPSTREAM CONTINUE.
EXPECT THIS PATTERN TO CONTINUE OVER AT LEAST THE NEXT COUPLE OF HRS ACROSS
LOCATIONS NEAR THE TN/KY BORDER AND NORTHEASTERN MIDDLE TN. THIS ACTIVITY
WILL EVENTUALLY MOVE INTO NRN PORTIONS OF THE CUMBERLAND PLATEAU WHERE
SLIGHTLY LESS UNSTABLE AIR IS AT THIS TIME...BUT LI'S OF AROUND -6 TO -8
AND CAPES RANGING FROM 1000 J/KG TO 3000 J/KG ACROSS N PORTIONS
OF THE CUMBERLAND PLATEAU REGION...ARE NOT A DRAMATIC DECREASE IN OVERALL
ATM INSTABILITY. LOCATIONS FARTHER SOUTH COVERED UNDER TORNADO WATCH 514
TO ALSO BE PRIMED FOR ISO TO SCT SVR TSTMS AS OUTFLOW BOUNDARIES FROM
THIS CONVECTION COULD POSSIBLY INTERACT ACROSS THIS PORTION OF THE MID
STATE ALSO AND ADDITIONALLY AIDED WITH LOW LEVEL SWLY FLOW.

PREV DISCUSSION.../ISSUED 616 PM CDT SUN JUN 19 2011/

UPDATE...FOR AVIATION.

AVIATION...00Z TAFS.

MAIN CONCERN IS TSRA WITHIN NEXT FEW OURS. SCT STRONG TO SEVERE
STORMS ARE DEVELOPING IN THE WARM...HUMID AND UNSTABLE AIR OVER
THE REGION...AND APPEAR TO BE TRACKING TOWARD TAF SITES. WE WILL
CARRY TEMPO GROUPS AT BNA AND CSV FOR TSRA. A TORNADO WATCH
REMAINS IN EFFECT FOR THE TAF SITES AND SURROUNDING AREAS UNTIL
05Z. CONDITIONS SHOULD SETTLE DOWN WITH VFR BY 05Z...BUT ISOLD
LINGERING ADDITIONAL TSRA CANNOT BE RULED OUT THROUGH THE TAF
PERIOD.

13

PREV DISCUSSION.../ISSUED 534 PM CDT SUN JUN 19 2011/

UPDATE...
UPDATED SUITE OF FORECAST PRODUCTS TO REFLECT ISSUANCE OF TORNADO
WATCH NUMBER 514 UNTIL 05Z.

PREV DISCUSSION.../ISSUED 325 PM CDT SUN JUN 19 2011/

DISCUSSION...SURFACE MAP AT 20Z SHOWS HIGH PRESSURE RIDGING FROM
NW TO SE ACROSS MIDDLE TENNESSEE, WITH A DEEP LOW OVER THE CENTRAL
PLAINS, AND A WARM FRONT WELL NORTH OF THE OHIO VALLEY. UPPER
RIDGE IS NOW REPLACING THE ZONAL FLOW WE HAVE SEEN THE PAST COUPLE
OF DAYS. CONVECTION HAS YET TO DEVELOP THIS AFTERNOON, ALTHOUGH
TEMPERATURES HAVE RECOVERED CONSIDERABLY FOLLOWING THIS MORNING'S
RAINFALL. WILL LEAVE IN ISOLATED POP'S OVERNIGHT MOST AREAS, WITH
HOT WEATHER EXPECTED MONDAY AND TUESDAY. AFOREMENTIONED SURFACE
LOW WILL SLOWLY TRACK NORTHEASTWARD TOWARD THE GREAT LAKES WHILE
DRAGGING A COLD FRONT TOWARD MIDDLE TENNESSEE. EXPECT FROPA ON
WEDNESDAY, WITH WIDESPREAD CONVECTION POSSIBLE. A SECONDARY
SHORTWAVE, COUPLED WITH ABUNDANT LOW-LEVEL MOISTURE, WILL KEEP
POP'S IN THE FORECAST AT LEAST THROUGH THE END OF THE WEEK, ALBEIT
WITH COOLER TEMPERATURES FROM WEDNESDAY THROUGH THE END OF THE
PERIOD.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Jun 19, 6:06 PM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
606 PM CDT SUN JUN 19 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-200900-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
606 PM CDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

...TORNADO WATCH IN EFFECT FOR NORTHERN PORTIONS OF MIDDLE TENNESSEE
UNTIL MIDNIGHT TONIGHT...

.DAY ONE...TONIGHT
THREE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF MIDDLE
TENNESSEE TONIGHT. WITH SEVERE THUNDERSTORMS THAT DO DEVELOP...MAIN
CONCERNS WILL BE DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES
WILL ALSO BE POSSIBLE GENERALLY MAINLY ALONG AND NORTH OF A CAMDEN...
TO FRANKLIN...TO SPENCER LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL IMPACT MIDDLE TENNESSEE
BY THE MIDDLE OF THE WEEK. THUNDERSTORMS ARE POSSIBLE WEDNESDAY
THROUGH FRIDAY. SOME OF THESE STORMS MAY BE SEVERE MAINLY ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED. SPOTTER REPORTS
WILL BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Local storm report, Jun 19, 7:59 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
759 PM CDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             COOKEVILLE              36.16N 85.51W
06/19/2011  E1.75 INCH       PUTNAM             TN   TRAINED SPOTTER

&&

31
Local storm report, Jun 19, 8:00 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
800 PM CDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     COOKEVILLE              36.16N 85.51W
06/19/2011                   PUTNAM             TN   EMERGENCY MNGR

            PARTIAL ROOF WAS BLOWN OFF A BUILDING AT 265 SOUTH
            JEFFERSON AVENUE.

&&

31
Special weather statement, Jun 19, 8:02 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
802 PM CDT SUN JUN 19 2011

TNZ010-031>033-200130-
CLAY-JACKSON-OVERTON-PUTNAM-
802 PM CDT SUN JUN 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...JACKSON...OVERTON AND
PUTNAM COUNTIES...

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF GAINESBORO...MOVING EAST AT 30
MPH.

HALF INCH SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

JLM
Local storm report, Jun 19, 8:04 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
804 PM CDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND DMG     COOKEVILLE              36.16N 85.51W
06/19/2011                   PUTNAM             TN   AMATEUR RADIO

            SEVERAL TREES WERE BLOWN OVER NEAR THE INTERSECTION OF
            WILLOW AVENUE AND WEST CEMETERY ROAD.

&&

31
Local storm report, Jun 19, 8:14 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
814 PM CDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             2 N COOKEVILLE          36.19N 85.51W
06/19/2011  E1.25 INCH       PUTNAM             TN   TRAINED SPOTTER

0728 PM     HAIL             COOKEVILLE              36.16N 85.51W
06/19/2011  E1.00 INCH       PUTNAM             TN   TRAINED SPOTTER

0730 PM     TSTM WND DMG     ALGOOD                  36.20N 85.45W
06/19/2011                   PUTNAM             TN   TRAINED SPOTTER

            SEVERAL TREES AND POWERLINES DOWN IN AND AROUND ALGOOD
            AND NORTHEAST OF COOKEVILLE

0735 PM     TSTM WND GST     3 NE COOKEVILLE         36.19N 85.47W
06/19/2011  M60.00 MPH       PUTNAM             TN   TRAINED SPOTTER

0736 PM     HAIL             ALGOOD                  36.20N 85.45W
06/19/2011  E1.00 INCH       PUTNAM             TN   TRAINED SPOTTER

&&

BW
Local storm report, Jun 19, 8:18 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
818 PM CDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             9 ENE SPARTA            35.98N 85.32W
06/19/2011  E1.75 INCH       WHITE              TN   PUBLIC

            GOLFBALL HAIL REPORTED BY PUBLIC IN DE ROSSETT IN WHITE
            COUNTY.

&&

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:34 PM CDTSevere Thunderstorm WarningOHXCumberland, Overton, Putnam, White26 min
Jun 19, 7:59 PM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, White46 min
Jun 19, 9:15 PM CDTTornado WarningOHXVan Buren15 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.